Flood, Gibson
- When
- July 1, 6:15 PM CST to 9:00 PM CST
- Where
- Gibson County, Mackey to 1.8 mi N of Buckskin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -87.380
One foot of water was running across Highway 57.
A slow-moving cluster of showers and thunderstorms occurred beneath a 500 mb low centered over the Lower Ohio Valley. A surface trough axis extended from central Kentucky southward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A slow-moving cluster of showers and thunderstorms occurred beneath a 500 mb low centered over the Lower Ohio Valley. A surface trough axis extended from central Kentucky southward. A moist low level air mass combined with diurnal heating resulted in clusters of thunderstorms. A larger cluster of showers and thunderstorms remained nearly stationary for a few hours, producing locally very heavy rainfall amounts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 5:18 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 618 PM CDT MON JUL 1 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 327 PM CDT MON JUL 1 2013 RAIN CHANCES WILL CONTINUE TO RUN HIGH AS LONG AS THE UPPER LOW IS IN OUR VICINITY...AND IT DOES LOOK TO BE THROUGH THE SHORT TERM PORTION OF THE FORECAST OR MOST OF IT. THE LOW RETROGRADES NORTHWESTWARD FROM THE HEART OF OUR FA TO CENTRAL MO OVER THE NEXT 48-72 HOURS. POPS WILL BE HIGHEST IN THE PEAK HEATING PTN OF THE DAY AS IT HAS BEEN THE PAST COUPLE OF DAYS...AS DESTABILIZATION SHOWERS/STORMS TAP HIGH PW'S. DUALPOL RAINFALL RATES MAY BE INTENSE AT TIMES WHICH COULD RESULT IN LOCALIZED FLOODING IN HEAVIER SHOWER/STORM AREAS...ESP WHERE THE REPEAT. THIS WILL BE MOST LIKELY THIS PM AND TMRW PM. BY WED...WE ARE MORE WARM SECTORED AND WOULD EXPECT A SLIGHT DECREASE IN POPS AS WE ESCAPE BEING DIRECTLY UNDERNEATH THE LOW ITSELF AND THE PROFILE WARMS A LITTLE ALOFT. TEMPS WILL RUN SIMILAR TO GOING TEMPS WITH NOT MUCH SWING GIVEN THE CLOUDS/PCPN...WILL MAKE ONLY MINOR MASSAGES. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 327 PM CDT MON JUL 1 2013 AT THE BEGINNING OF THE LONG TERM PERIOD...UPPER LEVEL RIDGES OF HIGH PRESSURE ARE FORECAST TO BE LOCATED OVER THE SOUTHWEST US AND JUST OFF THE MID ATLANTIC SEABOARD WITH AN UPPER TROUGH IN BETWEEN. WITH TIME THE UPPER RIDGE OFF THE EAST COAST BUILDS WESTWARD AND THIS COMBINED WITH SOUTHERLY FLOW AROUND A SURFACE HIGH CENTERED OVER THE SOUTHEAST US WILL BRING INCREASING AMOUNTS OF DEEP MOISTURE AS WELL AS INCREASING SHOWER AND THUNDERSTORM CHANCES FROM THE EAST TOWARD THE WEST. THROUGH SATURDAY LONG RANGE MODELS ARE IN DECENT AGREEMENT. SATURDAY NIGHT INTO SUNDAY THE GFS BREAKS DOWN THE RIDGE OVER THE REGION AND BRINGS A CHUNK OF ENERGY/SHORT WAVE ACROSS OUR CWA WHILE THE ECMWF KEEPS THE RIDGE IN PLACE. EITHER WAY WITH PLENTY OF MOISTURE AND INSTABILITY WE SHOULD STILL HAVE SHOWER AND THUNDERSTORM DEVELOPMENT...BUT THE AMOUNT OF COVERAGE WILL DEPEND ON UPPER SUPPORT OR THE LACK THEREOF. BEYOND SUNDAY NIGHT THE GFS BREAKS DOWN THE RIDGE COMPLETELY AND KEEPS THE AREA IN NEAR ZONAL FLOW THROUGH THE END OF THE PERIOD THUS YIELDING DAILY PRECIP CHANCES WHILE THE ECMWF AND CANADIAN CONTINUE TO BUILD THE UPPER RIDGE WESTWARD WHICH WOULD EVENTUALLY PUSH PRECIP CHANCES TO OUR NORTH AND WEST. KINDA HARD TO BELIEVE THE UPPER RIDGE IS GOING TO BREAK DOWN THAT MUCH SO KEPT RATHER SMALL POPS JUST IN CASE. BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH MOST OF THE PERIOD WITH READINGS NOT EXPECTED TO GET BACK TO NORMAL UNTIL THE VERY END OF THE PERIOD. && .AVIATION... ISSUED AT 616 PM CDT MON JUL 1 2013 WILL CONTINUE WITH GENERALLY MVFR CIGS THROUGH THE FORECAST. SOME BREAKS ARE EXPECTED AT TIMES. DURING THE DAYBREAK HOURS...PERSISTENCE SUGGESTS CIGS MAY BRIEFLY FALL TO AT OR BELOW 1K/FT. WILL CARRY VCSH FOR THIS EVENING GIVEN RADAR TRENDS...AND SCATTERED WEAK CONVECTION FORECAST TO CONTINUE ABOUT THE NEARLY STATIONARY UPPER LOW SITUATED OVER THE AREA. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 339 PM CDT MON JUL 1 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-022045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 339 PM CDT MON JUL 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. SEVERE WEATHER IS NOT EXPECTED....BUT LOCALIZED HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY EVENING...ESPECIALLY DURING THE AFTERNOON HOURS. SEVERE WEATHER IS NOT EXPECTED....BUT LOCALIZED HEAVY RAINFALL IS AGAIN POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. SMALL CHANCES OF THUNDERSTORMS ARE FORECAST IN THE EAST ON INDEPENDENCE DAY. THE CHANCES WILL OVERSPREAD THE AREA FRIDAY AND INCREASE OVER THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL BE A CONCERN...ESPECIALLY OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 459 PM CDT MON JUL 1 2013 ILZ076>078-082-083-087-INZ081-082-085>088-KYZ014-015-018>020- 020000- WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GALLATIN-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-UNION KY-WEBSTER-HENDERSON-DAVIESS- MCLEAN- INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL... MCLEANSBORO...CARMI...SHAWNEETOWN...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD... DIXON...HENDERSON...OWENSBORO...CALHOUN 459 PM CDT MON JUL 1 2013 ...SHORT LIVED FUNNEL CLOUDS POSSIBLE INTO THE EVENING HOURS... AT 453 PM...DAVIESS COUNTY DISPATCH HAS REPORTED THAT FUNNEL CLOUDS HAVE BEEN OBSERVED WEST OF THE CITY. THERE IS AN ISOLATED THUNDERSTORM OVER THE NORTHWEST PART OF THE COUNTY. WHAT HAS BEEN OBSERVED IS MOST LIKELY...WHAT IS KNOWN AS A COLD AIR FUNNEL. THE POSSIBILITY OF THESE FUNNELS WILL REMAIN WITH ANY SHOWER ACTIVITY THROUGH THE REST OF THE DAY. COLD AIR FUNNELS ARE DUE TO COLD AIR ALOFT...WARM MOIST AIR NEAR THE GROUND...AND ARE USUALLY IN ASSOCIATION WITH A STRONG AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE. COLD AIR FUNNELS USUALLY ARE VERY BRIEF AND RARELY TOUCH THE GROUND. IF THESE FUNNELS DO TOUCH DOWN...THEY MOST LIKELY WILL NOT CAUSE DAMAGE TO LIFE OR PROPERTY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM FLOOD MOUNT CARMEL 38.42N 87.77W
07/01/2013 WABASH IL EMERGENCY MNGR
STANDING SHALLOW WATER REPORTED OVER SEVERAL COUNTY
ROADS. 2 ROADS IN MOUNT CARMEL HAVE STANDING WATER.
&&
CTNThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
One foot of water was running across Highway 57.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463975.